NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 27, 9:20 AM EST, 3 hours 21 minutes earlier.
Area forecast discussion, Jun 27, 9:20 AM EST, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1020 AM EDT Fri Jun 27 2025
.SYNOPSIS...
A backdoor cold front will stall out over the area today, before
returning northward as a warm front on Saturday. Another cold
front may move through the area on Tuesday.
&&
.NEAR TERM /THROUGH TONIGHT/...
Main issue this morning is elevated showers and embedded
thunderstorms which developed along an area of convergence aloft
(around 850 mb) just south of Washington. The stationary nature
of this forcing has resulted in some locally heavy rain, though
not lasting too long in any one location. As the frontal zone
stalls, the convergence will weaken by midday, which should
then focus new convective development closer to the surface
boundary along the Appalachians. Other areas northeast of the
boundary continue to see areas of drizzle. Will likely be
adjusting temperatures down a bit where the thickest cloud cover
will reside through the day, meaning readings will stay in the
lower to mid 70s.
Previous discussion:
A backdoor cold front has advanced to the far southwestern
periphery of the forecast area this morning. This front will
stall out along the spine of the Appalachians across most of our
area, then arc southeastward across the Central Shenandoah
Valley and Central Virginia. This will place the majority of the
area within stable, marine influenced easterly low-level flow
today. Thick low clouds are expected as a result, along with
much cooler temperatures. High temperatures will only make it
into the upper 70s and lower 80s for most. Temperatures will be
a bit warmer along and west of the front with highs reaching
into the mid 80s.
The highest chance for thunderstorms this afternoon will be
along the Allegheny Front and into the Central Shenadoah Valley
and Central Virginia, where some breaks in the clouds may be
possible on the warm side of the front. Showers and
thunderstorms will form in response to daytime heating along the
higher terrain as the backdoor front banks into the terrain.
Forecast soundings show profiles with deep moisture, around 1000
J/kg of MLCAPE, light easterly flow at low- levels, and very
weak flow aloft. With such a setup, concerns arise regarding the
potential for storms to become anchored to the higher terrain
as the light easterly flow will provide a persistent source of
upslope flow and lift into the terrain, and storms won't have
much flow aloft or cold pool production to move them off of the
ridgetops. Latest runs of the HRRR show a broad area of 1-3
inches of rain across our westernmost counties, with isolated
totals of 3-5 inches. Other HREF members show similar solutions.
As a result, a Flood Watch for flash flooding has been issued
for the Alleghenies and Central Shenandoah Valley from 1 PM
until 10 PM.
Any storms that form will eventually start to drift eastward,
but should weaken over time as they move into a more stable
airmass further east. Activity should wind down relatively
quickly after dark, with mainly dry conditions expected through
the night.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
The aforementioned frontal boundary will return northward as a
warm front on Saturday. Meanwhile, a disturbance at mid-upper
levels will move eastward across the Great Lakes. Showers and
thunderstorms appear possible Saturday afternoon, and the Storm
Prediction Center has much of the area in a Marginal Risk for
severe thunderstorms, with damaging winds being the primary
threat. Temperatures will be warmer with the front lifting to
our north, with highs climbing back into the lower 90s for most.
Showers and thunderstorms may be possible again on Sunday, but
coverage looks to be lower compared to Saturday. Temperatures
will be warm once again, with highs in the lower 90s.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
A surface low pressure system tracking northeast across the Great
Lakes region and the associated warm front draped to the north will
bring chances of showers and thunderstorms areawide on Monday. On
Tuesday, the associated cold front will track across the forecast
area with showers and thunderstorms likely ahead of the cold front.
High temperatures Monday and Tuesday will be in the 80s to low 90s
with overnight low temperatures expected to be in the 60s and 70s.
In the wake of the cold front, conditions dry out as surface high
pressure builds overhead. Temperatures will be slightly cooler with
highs in the 80s for most. Those at higher elevations will stay in
the 70s. Overnight low temperatures will be in the 60s for most with
only those in the metros staying in the 70s.
&&
.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
An area of showers with a few embedded thunderstorms has
developed south of IAD/DCA this morning. Added in a VCTS for a
few hours given convective towers near the 10 SM radius.
However, lightning activity has diminished and will likely be
able to remove this threat with the next amendment, as this
activity is forecast to further weaken.
IFR ceilings prevail at most locations this morning, and will
struggle to clear out over the course of the day today. Some
brief improvement to MVFR may be possible during the afternoon
hours, but it's possible that conditions stay IFR all day. While
a thunderstorm can't be completely ruled out during the
afternoon or evening, it currently looks as though most of the
storms should stay off to the west of the terminals. At this
point, CHO would have the greatest chance for a late afternoon
or evening storms. IFR ceilings are expected for all tonight,
and some fog may also be possible at CHO and MRB.
Conditions are expected to improve back to VFR on Saturday, with
thunderstorms possible during the afternoon. Prevailing VFR
conditions, with lesser, but non-zero chances for thunderstorms
are expected on Sunday. Winds will be light out of the east
today, light out of the southwest on Saturday, and light out of
the northwest on Sunday.
Sub-VFR conditions are possible at times on Monday due to shower and
thunderstorm chances. Shower and thunderstorm chances increase
Tuesday as a cold front moves across all terminals with sub-VFR
conditions likely during thunderstorms. Southerly winds on Monday
shift to northwesterly Tuesday evening in the wake of the frontal
passage.
&&
.MARINE...
Enhanced easterly flow behind a backdoor cold front is resulting
in some isolated gusts to 18 kt, but otherwise winds should
weaken into the afternoon as the front stalls.
Sub-SCA level winds then are expected over the waters through
this weekend. Winds will be out of the east today, southwest on
Saturday, and then northwest on Sunday. Thunderstorms may be
possible over the waters, especially on Saturday afternoon and
evening, and to a lesser degree on Sunday.
Southerly winds on Monday shift to northwesterly Tuesday evening in
the wake of a frontal passage. SCA criteria winds are possible in
the southern portions of the waters on Tuesday morning with sub-SCA
criteria winds expected elsewhere. SMWs are possible during
thunderstorms Tuesday evening.
&&
.TIDES/COASTAL FLOODING...
Tidal anomalies will remain slightly elevated through the next
several high tide cycles. This will keep water levels slightly
elevated for the more sensitive tidal sites. Several sites may
reach Action stage, and Annapolis may near Minor flood stage
Saturday morning.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Flood Watch until 10 PM EDT this evening for MDZ509-510.
VA...Flood Watch until 10 PM EDT this evening for VAZ025-026-503-
504.
WV...Flood Watch until 10 PM EDT this evening for WVZ055-501>503-
505-506.
MARINE...None.
&&
SYNOPSIS...KJP
NEAR TERM...ADS/KJP
SHORT TERM...KJP
LONG TERM...AVS
AVIATION...ADS/AVS/KJP
MARINE...ADS/AVS/KJP
TIDES/COASTAL FLOODING...LWXHazardous weather outlook, Jun 27, 9:52 AM EST, 2 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1052 AM EDT Fri Jun 27 2025
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-281500-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
1052 AM EDT Fri Jun 27 2025
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...Today and Tonight
Localized flooding is possible in the southern Washington metro
area through midday.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Thunderstorms are likely on Tuesday afternoon into Tuesday evening
as a cold front moves through the region. A few storms may be
capable of producing damaging wind gusts and large hail.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-281500-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
1052 AM EDT Fri Jun 27 2025
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...Today and Tonight
A Flood Watch is in effect for Hardy, Rockingham, Nelson, and
Augusta Counties until 10 PM.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Thunderstorms are likely on Tuesday afternoon into Tuesday evening
as a cold front moves through the region. A few storms may be
capable of producing damaging wind gusts and large hail.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed late this afternoon and evening.
MDZ501-502-509-510-VAZ503-504-WVZ501>506-281500-
Extreme Western Allegany-Central and Eastern Allegany-
Western Garrett-Eastern Garrett-Western Highland-Eastern Highland-
Western Grant-Eastern Grant-Western Mineral-Eastern Mineral-
Western Pendleton-Eastern Pendleton-
1052 AM EDT Fri Jun 27 2025
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...Today and Tonight
A Flood Watch is in effect for Garrett, western Mineral. Grant,
Pendleton, and Highland Counties from until 10 PM.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Thunderstorms are likely on Tuesday afternoon into Tuesday evening
as a cold front moves through the region. A few storms may be
capable of producing damaging wind gusts and large hail.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed late this afternoon and evening.